New York, 2001

Damaging Winds in New York, July 10, 2001

July 10, 2001 · NWS BTV · 3 events in 1 county or zone

Thunderstorms developed in an unstable airmass ahead of a surface trough during the evening hours in portions of northern New York. Trees and power lines were blown down in Hammond.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms developed in an unstable airmass ahead of a surface trough during the evening hours in portions of northern New York. Trees and power lines were blown down in Hammond. In Gouverneur winds were estimated at 58 mph (50 Knots) with 1/2 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 6:10 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 6:10 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
710 PM EDT TUE JUL 10 2001

WILL UPDATE THE ZONE FORECASTS TO REMOVE MENTION OF THE SEVERE
THUNDERSTORM WATCH THAT HAS JUST EXPIRED.  HOWEVER...SOME MORE
CONVECTION FIRING UP JUST NORTH OF THE CANADIAN BORDER ATTM...SO
WILL ALSO ADDRESS THIS IN THE UPDATE.  OTRW...NO CHANGES TO THE
REMAINDER OF THE FCST.

.BTV...NONE.

WGH

In the hours before

Local storm report, Jul 10, 3:57 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
457 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    LYNDONVILLE               VT   1.5 INCH HAIL
07/10/01   CALEDONIA                      BY SPOTTERS

0135 PM    NORTH HERO                VT   1 INCH HAIL
07/10/01   GRAND ISLE                     BY PUBLIC

0140 PM    NORTH FAIRFAX             VT   1 INCH HAIL
07/10/01   FRANKLIN                       BY SPOTTER

0200 PM    WATERVILLE                VT   1 INCH HAIL
07/10/01   LAMOILLE                       BY PUBLIC

0215 PM    BRISTOL                   VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0225 PM    NEW HAVEN                 VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0229 PM    NEW HAVEN                 VT   1.75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0230 PM    FAIR HAVEN                VT   1 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTER

0330 PM    BRAINTREE                 VT   WIND DAMAGE
07/10/01   ORANGE                         MULTIPLE TREES DOWN BY
                                          PUBLIC

0332 PM    TYSON                     VT   .88 INCH HAIL
07/10/01   WINDSOR                        BY SPOTTER

0435 PM    CASTLETON                 VT   WIND DAMAGE
07/10/01   RUTLAND                        TREES FALLEN ON HOUSES BY
                                          STATE DOT

0435 PM    CASTLETON                 VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY STATE DOT

0442 PM    BRANDON                   VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTERS
Local storm report, Jul 10, 4:18 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED AND UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
518 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    LYNDONVILLE               VT   1.5 INCH HAIL
07/10/01   CALEDONIA                      BY SPOTTERS

0135 PM    NORTH HERO                VT   1 INCH HAIL
07/10/01   GRAND ISLE                     BY PUBLIC

0140 PM    NORTH FAIRFAX             VT   1 INCH HAIL
07/10/01   FRANKLIN                       BY SPOTTER

0200 PM    WATERVILLE                VT   1 INCH HAIL
07/10/01   LAMOILLE                       BY PUBLIC

0215 PM    BRISTOL                   VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0225 PM    NEW HAVEN                 VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0229 PM    NEW HAVEN                 VT   1.75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0230 PM    FAIR HAVEN                VT   1 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTER

0235 PM    CASTLETON                 VT   WIND DAMAGE
07/10/01   RUTLAND                        TREES FALLEN ON
                                          HOUSES...BY STATE DOT

0235 PM    CASTLETON                 VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY STATE DOT

0330 PM    BRAINTREE                 VT   WIND DAMAGE
07/10/01   ORANGE                         MULTIPLE TREES DOWN...BY
                                          PUBLIC

0332 PM    TYSON                     VT   .88 INCH HAIL
07/10/01   WINDSOR                        BY SPOTTER

0430 PM    RANDOLPH CENTER           VT   .75 INCH HAIL
07/10/01   ORANGE                         BY PUBLIC

0442 PM    BRANDON                   VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTERS

0450 PM    VERSHIRE                  VT   .75 INCH HAIL
07/10/01   ORANGE                         BY PUBLIC

0506 PM    PITTSFIELD                VT   .75 INCH HAIL
07/10/01   RUTLAND                        BY PUBLIC
Local storm report, Jul 10, 4:57 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
557 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    BARNARD                   VT   .75 INCH HAIL
07/10/01   WINDSOR                        REPORTED BY PUBLIC

0540 PM    WOODSTOCK                 VT   .88 INCH HAIL
07/10/01   WINDSOR                        REPORTED BY PUBLIC

0541 PM    SOUTH POMFRET             VT   .88 INCH HAIL
07/10/01   WINDSOR                        REPORTED BY SPOTTER
Special weather statement, Jul 10, 6:00 PM EST, 1 hour 25 minutes before
NYZ027-028-030-031-034-035-VTZ001>012-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT TUE JUL 10 2001

...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL AND NORTHERN
VERMONT AND NORTHERN NEW YORK HAS BEEN CANCELLED...

HOWEVER...SOME SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING ACROSS VERMONT AND NORTHERN NEW YORK...BUT THESE ARE NOT
EXPECTED TO BECOME SEVERE.

WGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 10, 7:25 PM EST
Where
St. Lawrence County, Hammond
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -75.683

Thunderstorm Wind, St. Lawrence

When
July 10, 8:06 PM EST
Where
St. Lawrence County, Gouverneur
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.333, -75.467

Thunderstorm Wind, St. Lawrence

When
July 10, 8:07 PM EST
Where
St. Lawrence County, Gouverneur
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262041, 5262042, 5262043.